A patient with severe neck pain was prescribed a fentanyl patch for 30 days along with a muscle relaxer and a nonsteroidal anti-inflammatory drug (NSAID). She first developed constipation and then loss of appetite, resulting in an 18-lb weight loss. Was this a side effect of the opioid?—JW WRIGHT, Goodrich, Tex.

The loss of appetite could be associated with either the opioid therapy or the NSAID, as GI side effects are the most common adverse effect for both of these groups of drugs.

Up to 16% of patients will experience GI side effects from NSAIDs including anorexia, nausea, vomiting, abdominal pain, constipation, diarrhea, and gastritis. More severe GI side effects associated with NSAIDs include erosive gastritis and peptic ulcers. Smoking, alcohol, use of anticoagulants or corticosteroids, general health, and length of NSAID therapy can all contribute to a higher incidence of GI side effects.

Opioids are also known for a very high incidence of GI side effects, most notably constipation. The most common GI side effects seen with opioids are nausea and vomiting (23%-27%) and constipation (23%-26%). Less frequently seen GI side effects are anorexia, diarrhea, and dyspepsia. Patients may develop a tolerance to the other side effects of opioids (e.g., somnolence, nausea, and respiratory depression), but constipation is the one that does not abate with continued use. Because of this, patients should be advised to start stool softeners at the onset of therapy and institute other measures to prevent constipation (e.g., increase fluids and eat more fresh fruits and vegetables). Mild stimulant laxatives may be required for those who suffer from persistent constipation. If a patient does not have a bowel movement after two days, a suppository laxative or enema should be used.

If the patient described above is an older adult, all GI side effects from these medications can be more prominent. Elderly individuals are more prone to constipation due to decreased peristalsis of the GI tract, so constipation may be an even bigger concern when adding opioids. Atrophy of the gastric mucosa also increases the risk for gastric irritation. Older adults also do not clear opioids as well and can experience longer periods of analgesia but also lengthier side-effect intervals. In light of these concerns, dose adjustment may be needed for elders.—Kathy Pereira, MSN, FNP-BC, assistant professor, co-coordinator, family nurse practitioner program, Duke University School of Nursing, Durham, N.C. (149-13)